Skip to main content

FDA Issues Safety Statement that SGLT-2 Inhibitors May Cause Diabetic Ketoacidosis

By Alexander Wolf

Twitter Summary: @US_FDA warns SGLT-2 inhibitors may cause DKA in some patients w/out #hyperglycemia. Get the inside scoop from Dr. Anne Peters.

Essential news for patients, caregivers, and health care providers: the FDA recently issued a drug safety warning on the possibility of diabetic ketoacidosis (DKA) in all people taking SGLT-2 inhibitor pills. Diabetic ketoacidosis is a complication of diabetes that occurs when the body produces elevated levels of acidic compounds called ketones, often due to a lack of effective insulin action, which can lead to hospitalization, coma, and even death if left untreated. Typically, diabetic ketoacidosis is associated with extremely high blood glucose levels (hyperglycemia), but the reports of diabetic ketoacidosis associated with SGLT-2 inhibitors come without these elevations in blood glucose – this is called “euglycemic diabetic ketoacidosis” or “euDKA.” It is considered an acute complication of type 1 diabetes and does not generally occur in people with type 2 diabetes.

The FDA’s safety warning is currently based on 20 reported cases of euglycemic ketoacidosis when using SGLT-2 inhibitors in people who had mostly been diagnosed with type 2 diabetes, although some (using the drug off-label) were diagnosed with type 1 diabetes. As we understand it, the risk of euDKA is rare with these drugs, but when it occurs it is quite serious. Part of the problem is that euDKA can often be misdiagnosed when health care providers aren’t aware of the need to check for elevated ketone levels in the absence of hyperglycemia, or when someone is diagnosed with type 2 diabetes. If diagnosed correctly, though, the treatment for euDKA is relatively simple and primarily requires the administrations of intravenous (IV) insulin, fluids, and electrolytes.

What drugs are impacted by this warning?

The warning applies to the following US approved drugs:

SGLT-2 inhibitors are approved for type 2 diabetes, though some type 1 patients have taken them off-label in addition to insulin to help stabilize blood sugar levels and reduce their insulin requirements.

Symptoms of “euglycemic ketoacidosis” in patients using SGLT-2 inhibitors

We spoke with endocrinology expert Dr. Anne Peters from USC about this potential risk, as she has seen multiple euDKA cases in both type 1 and type 2 patients. While symptoms of typical diabetic ketoacidosis can often come on slowly, Dr. Peters stresses that patients experiencing euDKA can often experience severe and rapid onset of symptoms. These include:

  • Nausea/vomiting

  • Extreme headaches

  • Stomach or back pain

  • Difficulty breathing

Who is at risk of developing euglycemic ketoacidosis?

While it’s still unknown exactly why euDKA occurs, Dr. Peters highlights a few scenarios that seem to be connected to higher risk:

  • Recent sickness, including fever, flu, head cold, runny nose, pneumonia, nausea, etc.

  • Recent reduction in insulin dose.

  • Recent surgery or other medical procedure where patients must go a period of time without food intake. Dr. Peters notes that many of the cases of euDKA she has seen have been in patients post-surgery.

  • Significant changes to one’s diet, including reductions in daily caloric intake or possibly ingesting alcohol.

  • Significant changes to one’s physical activity (e.g. training for a marathon, etc.).

It may lower your risk of euglycemic ketoacidosis to drink lots of fluids, consume adequate amounts of carbohydrates, and give insulin regularly.

What can patients on SGLT-2 inhibitors do?

Currently, the FDA recommends that patients pay close attention to the symptoms of diabetic ketoacidosis and immediately stop taking the drug and seek medical attention if they experience any of the symptoms. In the absence of symptoms, the FDA recommends first speaking with a health care provider before stopping the use of an SGLT-2 inhibitor. If any of the above risk factors exist, though, Dr. Peters suggests stopping use of SGLT-2 inhibitors and checking ketone levels every 6-8 hours (it’s possible to check ketone levels with a simple, over-the-counter urine test strips or a ketone meter).

In individuals with type 1 diabetes who are using the drug off-label, it is best to work out a plan for safe use of the medication with a health care provider. Dr. Peters has patients temporarily hold the drug if unusual activity will be occurring during the day (e.g., travel, increased exercise, or a person feels unwell). Her patients with type 1 diabetes test ketones a week or two before starting the SGLT-2 inhibitor to obtain a baseline ketone level, then test urine ketones every morning while on the drug. If ketone levels are moderate to large, Dr. Peters recommends stopping use of the drug that day until the ketones clear. Finally, her patients with type 1 or type 2 diabetes stop the drug for three days before any elective surgery.

Dr. Peters also recommends patients using an SGLT-2 inhibitor consider carrying a card in their wallet/purse/etc. that describe the risk of euDKA to share with a health care team if symptoms emerge (similar in purpose to a medical bracelet/tag). For example, this card could state the following:

“I have type (1, 2) diabetes, and I am taking the SGLT-2 inhibitor drug (Invokana, Farxiga, Jardiance, Invokamet, Xigduo XR, or Glyxambi). The FDA has issued a warning that these drugs may cause diabetic ketoacidosis in the absence of hyperglycemia. If I exhibit the symptoms of a metabolic acidosis without hyperglycemia, it is important to check my ketone levels and understand that I may be experiencing euglycemic diabetic ketoacidosis. For more information, the FDA’s issued warning can be found at: http://www.fda.gov/Drugs/DrugSafety/ucm446845.htm

For a printable PDF version of this sample card, please click this link.

[Editor’s Note: Our work is reviewed by the diaTribe Advisory Board for clinical and scientific accuracy. Please consult with your healthcare provider before making any changes to your diet, insulin, or medication regimen.]

Share this article